To report on a 39-year-old gentleman with a background of Type 2 diabetes mellitus who was diagnosed with acute promyelocytic leukemia (APL), which was treated by all-trans retinoic acid (ATRA), and subsequently developed bilateral neovascularization of the disk (NVD).Methods:
Ophthalmic examination and investigation including fundus photography and fluorescein angiography.Results:
Three months after commencement of ATRA therapy, the patient was found to have florid bilateral NVD with adjacent preretinal and intraretinal hemorrhages. Fundus fluorescein angiography was undertaken and NVD was confirmed in both eyes, which was significantly greater than expected for the extent of disease secondary to diabetic retinopathy. As a result of the fluorescein angiography findings, we believe ATRA-mediated upregulation of vascular endothelial growth factor may be the etiology of the NVD. Literature review shows some in vitro studies, which describe ATRA-induced upregulation of vascular endothelial growth factor in ocular tissues. The patient was managed successfully by cessation of ATRA and a single intravitreal injection of bevacizumab in each eye.Conclusion:
Acute promyelocytic leukemia treated with ATRA may result in upregulation of vascular endothelial growth factor in retinal tissues. Subsequent development of NVD may occur; however, this resolves well by cessation of ATRA and intravitreal injection of bevacizumab. We recommend that all patients undergoing treatment with ATRA for acute promyelocytic leukemia be monitored by an ophthalmologist.